A woman in her 70s presented with dehydration and malnutrition due to watery diarrhea. She was examined and diagnosed with gastrointestinal amyloidosis accompanied by a protein-losing gastroenteropathy secondary to rheumatoid arthritis. She first underwent treatment with an anti-tumor necrosis factor alpha (TNF-α) antibody for secondary amyloidosis, but due to lack of adequate response, she was switched to an anti-interleukin (IL)-6 receptor antibody. Her clinical symptoms subsequently improved, and endoscopy revealed a marked decrease of amyloid protein deposits in the digestive tract. She was followed up for 3 years while continuing to receive the anti-IL-6 receptor antibody, with no recurrence. Although secondary amyloidosis is a fatal disease associated with chronic inflammatory diseases, clinical symptoms and prognosis have recently been improved by intervention with biological therapies. In particular, anti-IL-6 receptor antibodies have been reported to be superior to anti-TNF-α antibodies in the treatment of secondary amyloidosis and are expected to play a central role in treating secondary amyloidosis in the future.
Since the introduction of combination antiretroviral therapy (ART), the life expectancy has increased for patients infected with human immunodeficiency virus (HIV). This has been associated with reductions in the incidences of some AIDS-defining malignancies, such as Kaposi sarcoma and non-Hodgkin lymphoma, but has coincided with an increased incidence of non-AIDS-defining malignancies, such as anal cancer. However, anal cancers are rare in patients with HIV in Japan. We report the case of an HIV-infected patient with anal cancer treated with chemoradiotherapy. A 37-year-old man receiving ART for HIV infection presented with a 1-month history of left inguinal lymphadenopathy and anal pain. Magnetic resonance imaging and computed tomography revealed a 56-mm mass, left inguinal lymphadenopathy, and left external iliac lymphadenopathy. The mass had infiltrated from the anal canal to the right levator ani and corpus spongiosum. Colonoscopy revealed a tumor with an ulcer in the anal canal. Histological examination of the tumor biopsy specimens confirmed the diagnosis of squamous cell carcinoma. The patient was diagnosed with anal cancer (T4N2M1 stage IV), and he received 5-fluorouracil (1000mg/m2 on days 1-4 and 29-32) plus mitomycin C (10mg/m2 on days 1 and 29) and concurrent radiotherapy (total dose, 59.4Gy in 33 fractions) along with ART. The treatment-related adverse events were grade 4 leukopenia and neutropenia, grade 3 thrombocytopenia, and grade 2 radiation dermatitis. Moreover, CD4 suppression was observed:the CD4 count decreased from 190 cells/μl before chemoradiotherapy to 138 cells/μl after 3 months, but increased to 210 cells/μl after 1 year. Because of the grade 4 leukopenia and neutropenia, the dose of 5-fluorouracil was reduced to 800mg/m2 on days 29-32. A complete response was confirmed on magnetic resonance imaging, and colonoscopy confirmed the disappearance of the anal cancer. The patient is living with no signs of recurrence at 2 years after chemoradiotherapy. When treating HIV-infected patients with anal cancer by chemoradiotherapy and ART, clinicians should be aware of the possibility of CD4 suppression.
We report a case of early gastric cancer that was detected during surveillance of a pyogenic liver abscess caused by Streptococcus intermedius, an oral microbiota. Treatment with proton pump inhibitors can result in the alteration of gastric bacterial flora by altering intragastric acidity. This can place immunocompromised patients, such as those with diabetes mellitus and the elderly, at an increased risk for disease of the upper gastrointestinal tract to be a route of bacterial transmission. In this case, the patient developed a pyogenic liver abscess.
A woman in her 70s with Churg-Strauss syndrome presented with epigastric pain. She was being treated with steroids at the time of admission. Computed tomography showed swelling of the gallbladder, and percutaneous transhepatic cholangiography revealed bloody secretion. On duodenoscopy, bleeding was observed from the orifice of the major duodenal papilla. Emergency cholecystectomy was performed under a diagnosis of hemorrhagic cholecystitis;intraoperatively, extensive hematoma was detected in the thickened wall of the gallbladder. Subsequent histopathological examination revealed mucosal ulceration with infiltration of inflammatory cells, torn small vessels, and extensive transmural bleeding and abscess formation in the thickened wall of the gallbladder. We considered that the hemorrhagic cholecystitis was induced by either vasculitis or corticosteroid therapy. To the best of our knowledge, this is the first report of hemorrhagic cholecystitis associated with Churg-Strauss syndrome.
We report four cases of ceftriaxone-associated biliary pseudolithiasis. All cases were treated conservatively without cholecystectomy or endoscopic retrograde cholangiopancreatography. Because conservative treatment is the preferred treatment, clinicians should be aware that biliary pseudolithiasis is possible in patients who have abdominal pain associated with gallbladder stones on imaging. Regardless of whether we are treating adults or children, it is necessary to check for a history of ceftriaxone treatment before symptom onset.
An 85-year-old woman with jaundice was referred to our hospital where she was diagnosed with obstructive jaundice due to carcinoma of the pancreatic head based on blood tests and abdominal computed tomography (CT). We performed endoscopic retrograde cholangiopancreatography (ERCP) for biliary drainage, but 5 days after the procedure, she complained of epigastric pain. Laboratory data revealed an elevated white blood cell count and a high serum amylase concentration. Follow-up CT 6 days after the ERCP revealed that the main pancreatic duct diameter had increased since the time of admission. Therefore, ERCP was performed for pancreatic ductal drainage. Purulent pancreatic juice was drained by endoscopic placement of a nasopancreatic drainage tube in the main pancreatic duct, resulting in marked alleviation of clinical symptoms;however, after removal of the tube, the abdominal pain recurred. Subsequent endoscopic placement of a pancreatic stent improved her clinical status once again. Herein, we report this rare case of acute obstructive suppurative pancreatic ductitis in a patient with carcinoma of the pancreatic head.